Next up in the news, we’ll take a look at the commonly used medication Tylenol. You may be getting questions already about a new warning put on the popular pain reliever Tylenol bottles’ caps, warning consumers of the potential for liver damage, liver failure, or even death. This warning will also apply to the more than 600 over-the-counter products that contain acetaminophen.

80,000 Acetaminophen Overdoses Annually

TylenolAccording to the article overdoses related to acetaminophen account for up to 80,000 emergency room visits each year and cause the deaths of at least 500 people. While acetaminophen is safe to take at instructed doses, there is a small margin between safe dosing and toxic dosing.

This is a perfect opportunity for us to make sure we educate our patients about safe medication usage including how to use over-the-counter medications safely. Remember to instruct your patients that acetaminophen is found in many different products, and more importantly, show them how to read the labels carefully and correctly so that they can identify and not double up on acetaminophen when taking multiple medications. Take a moment and check with your facility’s pharmacist or a local pharmacy for more information and educational materials to give to patients so that they can safely use these commonly available medications containing acetaminophen.

Do you have thoughts on how we can do more to engage in good patient education? Shoot me an email to nursingshow@gmail.com and let me know what you think about this article and others like it.

—-

Make sure you follow-up on the links for this news item and all of the other news and additional resource links from this week’s episode – Emergency Care in Africa and Episode 363.

—-

Tagged with →  
Share →

Leave a Reply